Opiate withdrawal - Symptom
Withdrawal from opioids; Dopesickness
Early symptoms of withdrawal include:
- Muscle aches
- Increased tearing
- Runny nose
Late symptoms of withdrawal include:
- Abdominal cramping
- Dilated pupils
- Goose bumps
Opioid withdrawal reactions are very uncomfortable but are not life threatening. Symptoms usually start within 12 hours of last heroin usage and within 30 hours of last methadone exposure.
Signs and tests:
Your doctor can often diagnose opiate withdrawal after performing a physical exam and asking questions about your medical history and drug use.
Urine or blood tests to screen for drugs can confirm opiate use.
- Reviewed last on: 6/17/2011
- Eric Perez, MD, Department of Emergency Medicine, St. Luke's-Roosevelt Hospital Center, New York, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
Doyon S. Opiods. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 167.
The information provided herein should not be used during any medical emergency or for the
diagnosis or treatment of any medical condition. A licensed medical professional should be
consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all
medical emergencies. Links to other sites are provided for information only -- they do not
constitute endorsements of those other sites. © 1997-
A.D.A.M., Inc. Any duplication or distribution of the information contained herein is
© 2011 University of Maryland Medical Center (UMMC). All rights reserved.
UMMC is a member of the University of Maryland Medical System,
22 S. Greene Street, Baltimore, MD 21201. TDD: 1-800-735-2258 or 1.866.408.6885